Nebraska, 2008

Hail and Damaging Winds in Nebraska, May 6, 2008

May 6, 2008 · NWS GID · 12 events in 7 counties and zones

A strong cold front passing slowly southeast through the Central Plains provided a focus for strong to severe thunderstorm development. Initial thunderstorms formed in the early afternoon along this front across portions of northern and western Nebraska, as well as western Kansas, and developed into a bow echo as it moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong cold front passing slowly southeast through the Central Plains provided a focus for strong to severe thunderstorm development. Initial thunderstorms formed in the early afternoon along this front across portions of northern and western Nebraska, as well as western Kansas, and developed into a bow echo as it moved southeast. The storms moved into central Nebraska during the late afternoon hours and produced hail up to one inch in diameter and winds up to 60 mph. The storms exited the region before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 4:48 PM CST, 2 minutes earlier.

Area forecast discussion, May 6, 4:48 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
548 PM CDT TUE MAY 6 2008

.AVIATION...00Z TAF. THUNDERSTORMS SET TO MOVE INTO THE KGRI AREA
BY MID EVENING...BRINGING GUSTY WINDS AND FREQUENT MVFR CIGS AND
VSBYS. THOSE STORMS WILL BE IN THE AREA FOR QUITE AWHILE AND LIKELY
LINGER THROUGH AT LEAST MIDNIGHT. EVENTUALLY NORTHWEST WINDS WILL
TAKE OVER AFTER MIDNIGHT...AS A FRONT/WIND SHIFT MOVES THROUGH
AND SWEEPS THE STORMS SOUTH. MVFR CIGS WILL LIKELY HANG ON WITH
STRATUS IN THE WAKE OF THE FRONT...BUT THOSE CLOUDS MAY BREAK SOME
IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT TUE MAY 6 2008/

SHORT TERM...THE MAIN ISSUE IS SEVERE WEATHER POTENTIAL TONIGHT.

SCATTERED THUNDERSTORMS CONTINUE TO RUMBLE AND ARE BEGINNING TO
INCREASE IN COVERAGE JUST NORTH OF THE CWFA. THIS IS ALONG CONVERGENCE
ZONE OF OUTFLOW FROM SD/NE BORDER STORMS. OVER THE GID CWFA...MODERATE
INSTABILITY WITH DECREASING CIN HAS DEVELOPING. INITIAL WIND SHIFT
IN WESTERN NEBRASKA WILL BE A FOCUS FOR THUNDERSTORMS AS UPPER
LEVEL ENERGY MOVES ACROSS THE NORTHERN PLAINS.

MODELS SEEM TO BE IN BETTER AGREEMENT WITH THE IDEA THAT FAIRLY
WIDESPREAD CONVECTION THIS EVENING WILL ORGANIZE AND MOVE ACROSS
THE AREA. THE MAIN AREA OF RAIN/STORMS SHOULD BE SOUTHEAST OF MOST
OF THE CWFA BY EARLY WEDNESDAY MORNING. SHEAR PARAMETER ARE AT THE
LOW END AT THIS POINT...BUT FORECAST TO IMPROVE INTO EARLY
EVENING. SPC JUST ISSUED A SEVERE THUNDERSTORM WATCH FOR THE
NORTHERN CWFA...WITH THE SOUTHERN CWFA LIKELY IN THE ACT LATE IN
THE EVENING AS THESE STORMS SLIP SOUTH AND 40+ KT LOW LEVEL JET
KICKS IN. HAVE INCREASED RAIN CHANCES ALL AREAS...KEPT THE SEVERE
MENTION...AND THEN TAPERED THE RAIN/STORMS OFF FROM NORTHWEST TO
SOUTHEAST OVERNIGHT. EXPECT SEVERAL REPORTS OF LARGE HAIL AND SOME
DAMAGING WINDS FROM THESE PULSE TYPE SEVERE THUNDERSTORMS TONIGHT.

MUCH COOLER WEDNESDAY WITH COLD ADVECTION AND PLENTY OF CLOUDS. CLOUDS
MY BREAK UP LATE IN THE DAY PROVIDING SOME SUNSHINE...BUT TEMPERATURES
IN THE 60S SEEM MOST REASONABLE.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERN LIES
WITH PRECIPITATION CHANCES AS PROGRESSIVE PATTERN CONTINUES.

EXTENDED PERIOD STARTS OFF DRY...AS THE CWA SITS UNDER WEAK UPPER
LEVEL SHORTWAVE RIDGING...BETWEEN ONE SYSTEM PASSING ACROSS THE
SOUTHERN PLAINS AND ANOTHER APPROACHING FROM THE WEST.  THIS DOES
NOT LAST LONG...AS THIS NEXT SHORTWAVE TROUGH BRINGS ANOTHER CHANCE
FOR PRECIPITATION STARTING IN THE AFTERNOON.  AHEAD OF THIS TROUGH
AT THE SURFACE...AN AREA OF LOW PRESSURE DEVELOPS OVER WESTERN
NE/KS...BUT DOES NOT GET A CHANCE TO TRANSPORT MUCH WARM AIR OR
MOISTURE NORTH INTO THE AREA.  A FEW THUNDERSTORMS MAY DEVELOP ALONG
THE SURFACE FRONT DURING THE LATE AFTERNOON HOURS...BUT THE BEST
CHANCE WILL COME LATE EVENING/OVERNIGHT AS THE MAIN UPPER LEVEL
TROUGH/MID LEVEL CLOSED LOW PASSES.  THOUGH THE MAIN FORCING PASSES
TO OUR NORTH ACROSS SD...MODELS IN GOOD AGREEMENT WITH A SECOND AREA
OF PRECIP DEVELOPING FURTHER SOUTH ACROSS OUR CWA ASSOCIATED WITH A
WEAKER WAVE AND THE NOSE OF THE LOW LEVEL JET.

THIS SYSTEM QUICKLY MOVES OFF TO THE EAST...AND LEFT THE DAYTIME
HOURS ON FRIDAY DRY. CONFIDENCE IS NOT HIGH...AS THERE ARE TIMING
DIFFERENCES BETWEEN MODELS...WITH THE ECMWF SLOWER AND CARRYING
PRECIP ON WELL INTO FRIDAY.  AGAIN DRY CONDITIONS WOULD BE
SHORTLIVED...AS YET ANOTHER UPPER LEVEL SHORTWAVE MOVES INTO THE
AREA.  NOTHING SIGNIFICANTLY DIFFERENT ABOUT THIS SYSTEM COMPARED TO
THE PREVIOUS...WITH THE UPPER LEVEL TROUGH PUSHING A SURFACE
LOW/FRONT THROUGH.  WITH THE QUICK TIMING OF THESE SYSTEMS...THERE
IS LITTLE CHANCE TO PULL SIGNIFICANT AMOUNTS OF MOISTURE NORTH...SO
NOT EXPECTING HIGH QPF EVENTS.  KEPT POPS IN STARTING FRIDAY NIGHT
AND LASTING THROUGH SATURDAY NIGHT...WITH BEST CHANCES LOOKING TO BE
DURING THE DAYTIME HOURS ON SAT.

CWA FINALLY GETS A CHANCE TO DRY OUT SUNDAY AND MONDAY...AS A MORE
STOUT UPPER LEVEL RIDGE BUILDS ACROSS THE WEST AND SURFACE HIGH
PRESSURE SETTLES IN ACROSS THE PLAINS.  ANOTHER CHANCE FOR PRECIP
LOOKS TO IMPACT THE AREA TUESDAY WITH THE PASSAGE OF ANOTHER UPPER
LEVEL SYSTEM.  CONFIDENCE LOW IN THIS SYSTEM...WITH TIMING
DIFFERENCES BETWEEN MODELS WHICH IS NOT TOTALLY UNUSUAL FOR DAY 7.

LOOKING AT TEMPERATURES THROUGHOUT THE EXTENDED PERIOD...NO
SIGNIFICANT SWINGS ONE WAY OR THE OTHER EXPECTED.  MID/LATE WEEK AND
INTO EARLY WEEKEND...WITH PRECIP AND MORE CLOUD COVER...HIGHS ARE A
BIT LOWER IN THE LOWER 60S NORTH TO NEAR 70 SOUTH.  SUNDAY AND
MONDAY ALLOW FOR A BIT OF A REBOUND...WITH HIGHS ON MONDAY IN THE
LOWER TO MID 70S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 2:08 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT TUE MAY 6 2008

NEZ039>041-046>049-060>064-072-073-071200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-
308 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...NORTH OF A LINE FROM YORK...TO KEARNEY...TO ARAPAHOE.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS POSTED UNTIL 10 PM TONIGHT.

THUNDERSTORMS IN CENTRAL AND WESTERN NEBRASKA WILL SLIDE INTO
THE AREA BY EARLY EVENING. SOME OF THE THUNDERSTORMS WILL BE
SEVERE...WITH HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. LOCALLY HEAVY RAIN
IN EXCESS OF ONE INCH IS ALSO POSSIBLE.

THE THUNDERSTORMS WILL GRADUALLY MOVE EAST AND SOUTHEAST...
AND SHOULD DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS
TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ074>077-082>087-071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-KEARNEY-ADAMS-CLAY-
FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
308 PM CDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA...SOUTH OF A LINE FROM YORK...TO HASTINGS...TO ARAPAHOE...
AND FOR ALL OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED BY MID EVENING OVER SOUTHERN SECTIONS
OF SOUTH CENTRAL NEBRASKA...AND THEN INTO NORTH CENTRAL KANSAS BY
LATE THIS EVENING. SOME SEVERE THUNDERSTORMS APPEAR LIKELY...WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. LOCALLY HEAVY RAIN
OF 1 TO 2 INCHES IS POSSIBLE IN SOME AREAS. THE MAIN TIME FRAME FOR
THE THUNDERSTORMS IS BETWEEN 7 PM AND 2 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS RETURN TO THE FORECAST FOR THE OUTLOOK AREA THURSDAY
NIGHT...AND AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS
TIME...THE PROSPECTS FOR WIDESPREAD SEVERE WEATHER APPEAR LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 6, 3:43 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT TUE MAY 6 2008

NEZ060-062245-
DAWSON-
443 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR MAXWELL...OR 49 MILES NORTHWEST OF
LEXINGTON...AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG BY 520 PM CDT

QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN LINCOLN
COUNTY.

PEOPLE IN NORTHWESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

PFANNKUCH
Special weather statement, May 6, 4:08 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT TUE MAY 6 2008

NEZ039-062315-
VALLEY-
508 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERNA...OR 40 MILES WEST OF ORD...AND MOVING
EAST AT 37 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ARCADIA BY 545 PM CDT
  ELYRIA BY 605 PM CDT
  NORTH LOUP BY 615 PM CDT

QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN VALLEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Special weather statement, May 6, 4:23 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
523 PM CDT TUE MAY 6 2008

NEZ039-046-060-061-062330-
BUFFALO-DAWSON-SHERMAN-VALLEY-
523 PM CDT TUE MAY 6 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SHERMAN COUNTY IN CENTRAL NEBRASKA
  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.
  NORTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
WEISSERT TO 5 MILES SOUTH OF BROKEN BOW TO 13 MILES SOUTHWEST OF
CALLAWAY...AND MOVING EAST AT 41 MPH.

* THUNDERSTORMS WILL BE NEAR...
  EDDYVILLE BY 550 PM CDT
  ARCADIA BY 555 PM CDT
  ELYRIA BY 600 PM CDT
  ORD BY 605 PM CDT
  MILLER BY 610 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 224.

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THESE STORMS.

PEOPLE IN NORTHERN DAWSON...NORTHWESTERN BUFFALO...SHERMAN AND VALLEY
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
May 6, 4:50 PM CST
Where
Dawson County, 5 mi NNW of Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.997, -100.187

Thunderstorm Wind, Valley

When
May 6, 4:55 PM CST
Where
Valley County, 0.69 mi S of Arcadia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -99.130

Hail, Dawson

When
May 6, 4:55 PM CST
Where
Dawson County, Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Thunderstorm Wind, Howard

When
May 6, 5:30 PM CST
Where
Howard County, 4 mi N of St Paul
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
41.278, -98.470

The wind was measured at a COOP observer's home.

Hail, Dawson

When
May 6, 6:08 PM CST
Where
Dawson County, Cozad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -99.970

Hail, Dawson

When
May 6, 6:25 PM CST
Where
Dawson County, 5 mi SW of Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.729, -99.798

Hail, Furnas

When
May 6, 7:08 PM CST
Where
Furnas County, Holbrook
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.300, -100.020

Wind gusts near 40 to 50 MPH were also reported.

Hail, Furnas

When
May 6, 7:36 PM CST
Where
Furnas County, 3 mi E of Beaver City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.150, -99.773

Hail, Adams

When
May 6, 7:47 PM CST
Where
Adams County, Hastings
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.580, -98.380

Hail, Adams

When
May 6, 8:18 PM CST
Where
Adams County, 4 mi SW of Roseland
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.429, -98.604

Hail, Nuckolls

When
May 6, 8:40 PM CST
Where
Nuckolls County, 9 mi E of Lawrence
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.300, -98.099

Hail, Thayer

When
May 6, 8:48 PM CST
Where
Thayer County, Davenport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.320, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87953, 87951, 87955, 87952, 87956, 87959, 87960, 87961, 87962, 87963, 87966, 87964.